Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 59, NWS La Crosse, WI

June 17, 2024Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2024, 6:56 AM CDT for Buffalo County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2024, 6:56 AM CDT (11:56 UTC)
Expired
Jun 17, 2024, 7:45 AM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:09 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:10 AM CDT, 46 minutes earlier. Its key messages:

  • Thunderstorms likely this morning with a locally heavy rain threat, shifting north of the area by later this afternoon. Storms may also produce winds up to 60 mph and hail around 1 inch in diameter, but confidence remains on the lower side.
  • Continued warm and humid through Tuesday, with at or above normal temperatures for much of the seven day forecast.
  • An active and wet weather pattern shaping up for mid to late week with repeated rounds of storms that have the potential to bring heavy rainfall.
Area forecast discussion, Jun 17, 6:10 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Thunderstorms likely this morning with a locally heavy rain
  threat, shifting north of the area by later this afternoon.
  Storms may also produce winds up to 60 mph and hail around 1
  inch in diameter, but confidence remains on the lower side.

- Continued warm and humid through Tuesday, with at or above
  normal temperatures for much of the seven day forecast.

- An active and wet weather pattern shaping up for mid to late
  week with repeated rounds of storms that have the potential to
  bring heavy rainfall.

&&

.DISCUSSION...
Issued at 400 AM CDT Mon Jun 17 2024

Today - Tonight: Convective and Temperatures Trends

Strong moisture transport and 310K isentropic ascent over a
quasi-stationary boundary draped across northern Nebraska
sparked an elongated complex of thunderstorms shortly before
midnight, with the steering flow and cold pool propagation
allowing for the complex to work its way eastward. As the
complex transects south-central Minnesota, it will outrun the
strongest 850-mb moisture transport and enter a region where the
low level flow becomes more boundary-parallel. Therefore, a
general weakening trend is expected as the system moves through
this morning.

That all being said, there has been an uptick in the
organization of the cold pool at the leading edge of the now
bowing line segment over southwest MN and northwest IA, with
multiple wind reports of 60 to 70 mph reported since 2:30am.
While the overall deep-layer kinematic environment isn't ideal
for a prolonged wind event, these wind storms can persist for
longer than the environment may suggest and has prompted the
issuance of a severe thunderstorm watch for this morning across
much of the forecast area. In addition, hodographs are more
elongated north of the surface boundary (mostly just north of
the forecast area), so one cannot rule out the potential for
larger hail with any storm that develops ahead of the main line.

Given the potential for a period of cell training along the
boundary, localized corridors of 1-2 inches of rain may fall
over southeast Minnesota into west-central Wisconsin through
early this afternoon. A few HREF members even have pockets of
2-3 inches of rain from these cells, but the probability of
these higher amounts is very confined in space and time.

The various 00-06Z HREF members differ on how much convection
remains for the afternoon hours along the lower tropospheric
boundary with weak upper level ridging passing through, so have
maintained broad-brushed 20-30 percent PoPs through the
afternoon. Forecast soundings/hodographs from the RAP/HRRR could
support severe weather if there is enough recovery in the wake
of this morning convection to realize the 2000-3000 J/kg of
SBCAPE. As the boundary finally marches northward in response to
the next subtle upper tropospheric wave ejecting from the Four
Corners region, the threat for precipitation shifts northward
and out of the forecast area by late this evening.

High temperatures today--most notably along a line from roughly
Charles City, through La Crosse, and up to Wisconsin Rapids--
hinge substantially on convective trends and whether the cold
pool from the morning MCS can push the synoptic boundary any
further south. Recovery of the airmass won't take place until
late in the day, so locales north of the front will likely stay
10-15 degrees cooler than points just to their south.

Tuesday: Hottest Day of the Week

Short and medium range solutions are locked in on Tuesday being
the warmest day of the forecast with a very tight clustering of
NBM members around the 90 degree mark. Did nudge highs a few
degrees warmer in favored valleys, which bring heat indices to
around 100 degrees at peak heating. Will assess any need for a
targeted advisory on upcoming shifts.

Tuesday Night - Saturday: Repeated Rounds of Storms and Rain

An ejecting PV lobe drives the surface boundary back south
Tuesday afternoon and night as a cold front. The mid to upper
level flow should take on a more line-parallel orientation as
the front sags southeastward, promoting a slower frontal passage
and more training of individual cells along the front. Deep
moisture will be plentiful ahead of this front with a wide open
Gulf enabling PWATs to exceed the 97-99th percentile of the ENS
model climatology with values of over 2 inches possible. Such a
setup would be favorable for heavy rainfall, with the greatest
amounts early on in the event before the cold pool begins
outrunning the convective updrafts as complex nears the
Mississippi River.

Upper level ridging remains steadfast east of the region
through the week, even retrograding westward Thursday into
Friday. This causes the front to eventually stall out and
meander for Wednesday and Thursday before lifting back northward
on Friday, then swinging through as a cold front on Saturday.
Where the front sets up for midweek and subsequent timing
details remain a source of variability in the medium range
guidance and are heavily driven by convective influences each
day, yet nearly half of the NBM guidance have rainfall amounts
exceeding 3 inches over southeast Minnesota and western
Wisconsin between today and the weekend. Each round of storms
will further saturate the soils and could increase the risk of
river and flash flooding through the week.

While the passage of the cold front will bring some relief from
the heat, highs in the upper 70s to mid-80s remain on the docket
for the rest of the week with dewpoints in the 60s still making
it feel very much like summer.

Sunday into Early Next Week: Cooler and Drier

Indications at this stage in the forecast is that the upper
level ridge finally flattens with the arrival of a northern
stream wave over the weekend with either zonal or northwesterly
flow in its wake. Guidance is understandably well-spread in the
various details of the forecast, but only about 20 to 30 percent
of the members have highs above 80 degrees for Sunday and
Monday. Drier weather sets in with the passage of the surface
high pressure cell, but the timing of this dry period hinges on
the flow pattern as a more zonal setup would usher the ridge
through faster versus a more amplified pattern.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 600 AM CDT Mon Jun 17 2024

Widespread showers and thunderstorms impact mainly southeast
Minnesota and west-central Wisconsin early this morning,
diminishing in coverage through the morning and becoming more
scattered in the afternoon. Expect MVFR to localized IFR
conditions with these storms. The storms shift north through the
afternoon and evening with VFR conditions for the overnight.
Winds will be variable for the morning, switching to the south
and increasing to 10-20kts with higher gusts west of the
Mississippi River. LLWS is possible at LSE if winds decouple at
sunset and have included in the TAFs at this point.

&&

.HYDROLOGY...
Issued at 400 AM CDT Mon Jun 17 2024

Repeated rounds of heavy rain are expected between today and the
upcoming weekend, with each round of rain increasing the risk of
flash flooding and river flooding. Much of southeast Minnesota
into western Wisconsin will likely see over 3 inches of rain by
the end of the week with a 20-30 percent chance of 4-5 inches.
River flooding concerns, especially along the Mississippi River
and its Minnesota tributaries will need to be monitored closely.
Many locations along the Mississippi River will approach flood
stage towards next weekend (50-70% chance) if rainfall unfolds
as forecast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION...Skow
HYDROLOGY...Skow
Hazardous weather outlook, Jun 17, 4:18 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Mon Jun 17 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 AM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms expected this morning and then
again mid to late afternoon. Both have the potential to produce
severe weather, with winds up to 60 mph this morning and hail up
to around 1 inch in diameter this afternoon. Confidence in storms
reaching severe levels today is on the lower side.

Heavy rainfall is also expected this morning with amounts over 2
inches possible over southeast Minnesota. This could lead to
localized flooding in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm to hot and humid conditions on Tuesday with highest
heat index values of 90 to near 100.

A few strong to severe storms are possible Tuesday night, mostly
west of the Mississippi River. Some flood risk may develop where
repeated rounds of storms occur.

Additional rounds of heavy rainfall are possible towards the end
of the week, which will increase the risk of river and flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but reports of any wind, hail, and
rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Jun 17, 5:45 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
545 AM CDT Mon Jun 17 2024

MNZ086-094-171130-
Dodge MN-Mower MN-
545 AM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT MOWER AND DODGE COUNTIES THROUGH
630 AM CDT...

At 544 AM CDT, automated weather observations reported strong
thunderstorms along a line extending from near Medford to Glenville.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Claremont around 555 AM CDT.
  Austin around 600 AM CDT.
  West Concord around 605 AM CDT.
  Dodge Center around 610 AM CDT.
  Hayfield and Brownsdale around 615 AM CDT.
  Mantorville, Kasson, and Rose Creek around 620 AM CDT.

Other locations impacted by these storms include County Roads 20 And
5, Eden, Highway 57 And 570th Street, County Roads 6 And 15,
Brookside Campground, County Roads 5 And 6, Mayville, Highway 56 And
County 6, Graves Landing Field, and Waltham.

This includes Interstate 90 in Minnesota between mile markers 175 and
196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central Iowa...and southeastern Minnesota.

&&

LAT...LON 4420 9304 4419 9268 4390 9268 4384 9269
      4383 9266 4350 9268 4350 9305
TIME...MOT...LOC 1044Z 260DEG 30KT 4420 9322 4355 9331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Skow
Local storm report, Jun 17, 6:35 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Tstm Wnd Gst     2 NNE Rochester         44.04N 92.46W
06/17/2024  M62 MPH          Olmsted            MN   Trained Spotter

            Tree fell on powerline as well.

&&
Local storm report, Jun 17, 6:36 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
636 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Gst     2 ESE Dodge Center      44.02N 92.82W
06/17/2024  M61 MPH          Dodge              MN   AWOS

            AWOS station KTOB Dodge Center Airport.

&&
Local storm report, Jun 17, 6:40 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     Tstm Wnd Gst     Rochester               44.02N 92.48W
06/17/2024  M61 MPH          Olmsted            MN   AWOS

            AWOS station K9MN Mayo Helipad.

&&
Local storm report, Jun 17, 6:50 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
650 AM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     Tstm Wnd Dmg     3 NW Rochester          44.04N 92.52W
06/17/2024                   Olmsted            MN   Trained Spotter

            Reported several large tree limbs and full
            trees down.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:28 AM CDTSevere Thunderstorm WarningARXTrempealeau47 min
Jun 17, 8:06 AM CDTSpecial Weather StatementARXJackson24 min
Jun 17, 8:15 AM CDTSpecial Weather StatementARXClark60 min
Jun 17, 8:44 AM CDTSpecial Weather StatementARXTaylor46 min
Jun 17, 8:55 AM CDTSevere Thunderstorm WarningARXClark, Taylor50 min
Jun 17, 5:45 AM CDTSpecial Weather StatementARXDodge, Mower45 min
Jun 17, 6:06 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted39 min
Jun 17, 6:33 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona42 min
Jun 17, 5:32 PM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha58 min
Jun 17, 6:09 PM CDTAreal Flood AdvisoryARXDodge, Mower, Olmsted111 min
Jun 17, 6:27 PM CDTSpecial Weather StatementARXFillmore, Winona78 min
Jun 17, 6:56 PM CDTSpecial Weather StatementARXFillmore, Houston, Winona64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.